Anyone with SEVERE Side Affects From Dilantin and/or Tegretol???
I'm interested in knowing what type of severe side affects anyone on these drugs have had or are having?
My mother was diagnosed with small cell lung cancer about 6 years ago. When she started chemo she had a few seizures. While she was in the hospital her doctor gave her a dose of Dilantin for the seizures. Within 24 hours she started losing a LOT of her muscle strength. They sent her home and had her taking 400mg of Dilantin each day. Meanwhile her muscles continued to get worse. They called the doctor and explained the problem. The doctor said to wait and come in at the end of the week. They called again several times during the week as the problem conitued to get worse.
Finally when she went into the doctor a week later they had told her they had given her to much when she was in the hospital. Her level was FOUR times the maximum level allowed in her system!
She could hardly hold her head up because of having no muscle. She has had to use a walker and wheelchair to get around. She just falls sometimes hitting her head alot! She is weak all the time. This has been her condition ever since she left the hospital that day they overdosed her with the Dilantin, which has been 6 years ago!
All the different doctors have said the Dilantin or Tegretol has nothing to do with it! At first they were saying it was due to cancer. Then it was cachexia due to the cancer. Well she has been cancer free for over 5 years now but her other condition with the mass muscle loss has been the same!
She has all the other systoms associated with taking Dilantin such as, dizziness, slured speech, memory loss, cunfusion, falling, running into things, bone, joint, gum problems, bad balance, etc.
My father thinks the memory loss is from the radiation she had to the brain, but after reading some of the side affects from Dilantin I have no doubt that all her problems are from this drug! None of the doctors she see will take her off of this, although she is on Tegretol now instead of the Dilantin, but her condition from all the side affects haven't changed. She has had to live this way for over 5 years now! I know it's from the Dilantin! It's to obvious to me, especially since she walked into the hospital that day just fine after she had a seizure and two days later she could hardly walk after they gave her to much Dilantin while in the hospital which the doctor admitted to giving her!
Since no doctor will admit that this "could" be the cause of her problem and they won't give her the OK to wing herself off the drug she is to afraid to go off in fear of having another seizure which the doctors told her she could have a serious stroke from! The funny thing is that she has been cancer free for over 5 years, they DON'T KNOW why she is like she is with no muscle strength, but they insist it has nothing to do with the Dilantin or Tegretol!
I'm guessing that even it she went off the drug at this point that her condition is irreversible from the mass overdose they gave her from the beginning. The problem is slowly getting worse with becoming weaker little by little causing her to fall more.
Has anyone else had or have any simular affects from these drugs???
i have not done well on either dilantin or tegrotal. dilaintin caused me a rash which was no big deal. The tegrotal was the worse. I was tired all the time,couldn't get out of bed,dizzy spells,i couldn't remember anything short term and i lost 20lbs. Which losing weight wouldn't be a issue for most it was for me because i'm anorexic. lossing this weight put me in the hospital for six weeks with a feeding tube becasue they didn't think i was eating and i was. I would contact a laywer and see what they say about it. or try looking up the drugs on the drug administaion website. good luck
I was on both Dilantin and tegretol for a number of years. I also experienced alot of side affects for the first two years I was on both those. The side effects were headaches so bad I cried and thew up (scuse this) also I lost weight never could gain it back so I am very tiny (thin) I also have teeth problems does anyone else have any of these problems? I never lost muscle strength though but I know the side effects can be pretty harsh.
Hello-new here-my son was overdosed on dilatin(right amt-wrong concentration-4 x too much)he was pretty much in a coma for 72 hrs-said it wasn't detramental* to his health-he is now on Tegretol-had an abnormal liver function come back-am interested in changing meds-any suggestions?Thanks
The Following User Says Thank You to dianecos For This Useful Post: gray1999 (02-14-2012)
This is mostly to Diancos....our daughter did pretty well on Depakote for 16 years until it no longer could contain her seizures...you might ask your neurologist if it is a possibility.
A coma? So sad.
Welcome to another Ohio person.
Sorry to the person wanting to know about the mother and the side effects of Dilantin...no idea.
hi all -
i have been on dilantin for 25 yrs. side effect is bone growth in my face, but heck no one can see that, so it doesn't bother me. i did try to commit suicide when i was 18, taking all of my dilatin - 100 pills, 100 mg each. i was in the hospital for a week and then sent home. i really tripped out that i had a suizure and for the rest of my life i would be taking meds. but, i am so over that. am blessed that nothing happen to me. never have been able to control my seizures. i have about 4 a year.
however, "every body" is different. i tried to change my meds about 5 yrs ago to tegretol, i couldn't even get out of bed. that was that. i was back on my dilantin and happy.
Hi, I didn't have severe side effects on Dilantin, but I felt really sick, tired and really, really mentally confused. My Alkaline Phosphotate levels were high, and it was determined that it was due to a bone problem (high levels could also be from liver problems.) My regular MD switched me from Dilantin to Tegretol, and I feel much better. Good luck! Kathy
When Mamma ain't happy ain't noone happy!
I have been on dilantin since 90'. I've tried numerous other drugs, the latest being Keppra. I still take dilantin as well, but hope to get off it. It sucks calcium out of my body & has began damaging my liver.
I've been on Keppra since March & have had 1 "flop" since.
I work with a client that was just weaned from Dilantin because long term usage was determined to cause shrinking of the cerebellum. This caused alot of problems with balance to the point of needing a walker (the woman is only in her early 60s). Long-term Dilantin use has also been linked to bone brittleness and they say folks on Dilantin should also be on calcium supplements. My neurologist says he doesn't prescribe Dilantin anymore unless other things don't work. It's an old drug.
I feel everybody on Dilantin should check out this website [url="http://toxnet.nlm.nih.gov/cgi-bin/sis/htmlgen?HSDB"]http://toxnet.nlm.nih.gov/cgi-bin/sis/htmlgen?HSDB[/url]
I now have lupus because of being on this drug most of my life and both my kids have ADHD, because Dilantin during pregnancy destroys the neurotransmitters in the growing fetus' brain. I am pretty much a hermit unable to enjoy the sun or shopping because of the lighting in stores. I am now photosensitive thanks to dilantin.
I would like to here other stories about side effects and problems you experience because of Dilantin.
[Please note that posting or requesting personal contact details is not permitted on these boards. Thanks, mod3]
[This message has been edited by moderator3 (edited 07-27-2002).]
[This message has been edited by moderator1 (edited 09-18-2002).]
when I was diagnosed with tle,I was put on tegretol.After being on It for a few months,I felt terrible,I used to wake In the morning and feel I was floating above the bed,when I got out of bed I was dizzy and sometimes fell over,my hair started to thin as well.I am now on lamotrigine,and feel a lot better,apart from teeth trouble.My neuro say's they always try tegretrol first as It's cheaper,lamotrigine is a 90's drug and very expensive.
I have been on dilantin for 2 weeks and as of yesterday i am off of it. These are the side effects i have. I was dizzy all the time and felt a little drunk. Hard to concentrate and figure out problems. about a week ago i started getting swelling in my lyphnodes(sp), the glands in the neck, and was running very. I went to my family doctor and he said i had an infection so he gave me some antibiotics. I had been taking those for about 3 days and the glands were getting bigger. Then yesterday I broke out in a big rash all over my body, so i called the nuero and he told me to stop right away. Allergic reaction of some sort. Tomorrow I am supposed to see him again and he is going to determine what to try next if anything.
I have a book here from the British medical association.It has a paragraph on types of reactions to antiepileptic drugs,
IDIOSYNCRATIC...Rash,Blood disorders,Liver failure,Psychosis.
DOSE RELATED...Double Vision,Unsteadiness,Dizziness,Sleepiness ,Headache,Stomach Upset,Slowness.
CHRONIC...Weight Gain,Vitamin Deficiencies,Changes in Facial appearance,Acne,Mood Changes,Sedation.